Format

Send to

Choose Destination
J Cataract Refract Surg. 2003 Sep;29(9):1800-10.

ESCRS Binkhorst lecture 2002: Pseudophakic preservative maculopathy.

Author information

1
Shohzankai Medical Foundation, Miyake Eye Hospital, Nagoya, Japan. miyake@spice.or.jp

Abstract

Many antiglaucoma eyedrops are reported to cause cystoid macular edema (CME) in aphakia and pseudophakia. We review 4 clinical and laboratory studies that compare the incidence of CME in early postoperative pseudophakia in eyes that received preserved latanoprost and timolol, nonpreserved timolol, and the preserved and nonpreserved vehicle for these drugs and looked at the morphological damage to cells and the changes in the indicators of cytokine and prostaglandin (PG) synthesis caused by latanoprost and timolol and the preservative benzalkonium chloride. Based on the findings of these studies, which indicate that the preservative causes increased synthesis of PGs and other substances and intensified postoperative inflammation, the term pseudophakic preservative maculopathy is proposed for CME caused by antiglaucoma eyedrops.

Comment in

PMID:
14522305
DOI:
10.1016/s0886-3350(03)00560-1
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center